Northern Health seeing increase in opioid overdoses

Northern Health sent out an alert Thursday stating there has been an increase in opioid overdoses in the regio…

Northern Health sent out an alert Thursday stating there has been an increase in opioid overdoses in the region.

The substances are highly toxic and may be contaminated with benzodiazepines (benzos), causing heavy and prolonged sedation.

More naloxone is required to reverse the effects, says the health authority.

The alert refers to the substances sold as “down”— a street term for opioid or opioid-like substances that cause Central Nervous System depression.

A spokesperson with Northern Health says the range of drugs referred to as “down” results in sedative-type symptoms.

“Opioids like heroin, fentanyl, those are all down substances. It’s just a term that’s used by people who use drugs commonly to refer to those that kind of class of substance,” said the spokesperson.

The following is information on overdose prevention provided by Northern Health:

Do you have a news tip or a story idea?

Send it our way!

This site uses cookies to provide you with a great user experience. By continuing to use this website, you consent to the use of cookies in accordance with our privacy policy.